MAUDE Adverse Event Report: ATRIUM MEDICAL CORPORATION I-CAST COVERED STENT; STENT, ILIAC

ATRIUM MEDICAL CORPORATION I-CAST COVERED STENT; STENT, ILIAC
Model Number 85420
Health Effect - Clinical Code Occlusion (1984)
Date of Event 11/08/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
On completion of the investigation a follow up report will be submitted.
 
Event or Problem Description
During a bilateral iliac artery angioplasty and stenting procedure, the balloon ruptured and then separated from the catheter.
 
Event or Problem Description
N/a.
 
Additional Manufacturer Narrative
Analysis: the icast covered stent delivery system was removed from the packaging and inspected.The contents included the icast catheter shaft and the introducer sheath used in the case.The balloon was not provided.The balloon appeared to have been separated from the catheter shaft at the proximal balloon bond weld.This is evident as the shaft has been necked down to a smaller diameter prior to the area where the balloon bond failed.The amount of force required to separate the balloon from the shaft would have had to of exceeded 15 newtons (n) of tensile force.The balloon, during the manufacturing process, is thermally welded joining the balloon to the catheter shaft.In this instance the catheter shaft broke at the thermal weld.The cause of the balloon rupture cannot be determined based on the event details; however, it is possible that there was a calcification surrounding the area that was noted to having a lot of scar tissue.If the balloon had ruptured as mentioned, the balloon separation from the shaft may have occurred when the balloon was withdrawn back into the introducer sheath.In some cases, if all the contrast has not been evacuated from the balloon prior to withdrawal through the sheath, on withdrawal the remaining fluid gets pushed into the distal balloon cone creating a plug that prevents the balloon from coming back through the sheath.If enough force is applied the catheter shaft could break.Based on the condition of the distal tip of the returned sheath this is likely the cause.A full review of the catheter lot history records was performed.Below is an overview of the quality and performance criteria that every lot of icast covered stent systems is tested to.This inspection requires that the catheter lot must pass the following: ability of the stent and delivery system to be passed through the labeled introducer sheath (6fr/7fr) depending on size.Ability to deploy the stent at nominal pressure (8atm).Ability to withdraw the deflated balloon catheter back through the labeled introducer sheath.Ability of the delivery system to withstand 5 inflate/deflate cycles at the rated burst pressure (12atm) without leaks or failures.Balloon burst testing.The balloon must burst over the rated burst pressure specified on the label (12atm).In addition to the final lot qualification testing there are multiple in-process inspections conducted that include the following: balloon hole skive dimensional verification.Stent securement testing.Proximal balloon weld tensile testing as detailed above.Distal tip tensile testing.Catheter leak check.Atrium medical only releases production lots that have passed the aforementioned performance and quality requirements.A review of the proximal balloon bond to shaft tensile test data of 20 catheters from this production lot indicates that the minimum tensile force required to separate the catheter shaft from the balloon was 22 n.The requirement is a minimum of 15 n.This far exceeds the requirement.A review of the balloon burst test data was also reviewed.During the lot qualification testing during the manufacture of the balloon and then again after the balloon is attached to the catheter indicates that the lowest burst volume noted was 19.4 atmospheres.The data consists of 49 burst test samples.This is also well above the product requirement of 12 atmospheres as detailed on the product label.Conclusion: based on the investigation atrium medical corporation cannot conclude that the device was faulty.It is likely that the balloon ruptured on calcifications or scar tissue and was stripped off the catheter shaft when attempting to pull the balloon back into the sheath.

Brand Name
I-CAST COVERED STENT
Common Device Name
STENT, ILIAC
Manufacturer (Section D)
ATRIUM MEDICAL CORPORATION
40 continental blvd
merrimack NH 03054
MDR Report Key9310189
Report Number3011175548-2019-01161
Device Sequence Number18984273
Product Code NIO
UDI-Device Identifier00650862854206
UDI-Public00650862854206
Combination Product (Y/N)N
Initial Reporter StateNH
PMA/510(K) Number
K050814
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 11/12/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/28/2022
Device Model Number85420
Device Catalogue Number85420
Device Lot Number450509
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/21/2019
Initial Date Received by Manufacturer 11/11/2019
Supplement Date Received by Manufacturer12/06/2019
Initial Report FDA Received Date11/12/2019
Supplement Report FDA Received Date12/06/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age76 YR